Neurology India, Vol. 59, No. 5, September-October, 2011, pp. 793
An important adverse effect of phenytoin often missed in clinical practice
Sanjay Kumar Bhadada, Anil Bhansali, Sridhar Subbiah
Department of Endocrinology, PGIMER, Chandigarh, India
We read with great interest the article by Singh  concerning the adverse drug reactions (ADR) of antiepileptic drugs (AED). The author described that the AEDs significantly impairs the quality of life in epilepsy and account for many of the treatment failure. Phenytoin is one of the most commonly prescribed AEDs with narrow therapeutic index. Here, we describe one of the ADR of phenytoin that should be taken into account while choosing the AED which is inadvertently not covered in the article.
Phenytoin is known to cause hypocalcemia by altering the bone and mineral metabolism. It increases the metabolism of vitamin D and its active metabolites by hepatic enzyme (25α hydroxylase) induction, which in turn lowers the calcium absorption from gut and causes hypocalcemia. If the cause of seizure is hypocalcemia, phenytoin increases frequency of seizure, and to control seizure, doses of phenytoin is further increased and a vicious cycle of hypocalcemia-induced seizure takes place. Another possible mechanism is that phenytoin catabolizes the bone collagen and aggravates the calcium deficiency. Supplementation with calcium and vitamin D must be given to all patients on phenytoin to take care of bone mineral alterations caused by phenytoin. As phenytoin can be paradoxically epileptogenic in the presence of hypocalcemia, phenytoin should be avoided in patients with hypoparathyroidism and any conditions that precipitate hypocalcemia.
Copyright 2011 - Neurology India